Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2023, 5:03 PM EDT for Burke County, Richmond County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2023, 5:03 PM EDT (21:03 UTC)
- Expired
- Jun 6, 2023, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:04 PM EDT | HAIL 1 | 3 Sse Augusta Bush Fiel, GA | Quarter size hail reported by personnel at Graphic Packaging International plant south of Bush Field. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
684
WUUS52 KCAE 062103
SVRCAE
GAC033-245-SCC003-011-062130-
/O.NEW.KCAE.SV.W.0024.230606T2103Z-230606T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
503 PM EDT Tue Jun 6 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
North central Burke County in east central Georgia...
Southeastern Richmond County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
Southwestern Aiken County in central South Carolina...
* Until 530 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located over Augusta
Regional Airport, or 9 miles south of Augusta, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Savannah River Site, New Ellenton, Jackson, McBean, Augusta
Regional Airport, Audubon's Silver Bluff Sanctuary, New Savannah
Bluff Lock & Dam Park, Savannah River Site Badge Office, Westover,
Savannah River Site H Canyon, Bennock Mill, Savannah River Site K
Complex, Shell Bluff Landing, Phinizy Swamp Nature Park, Redcliffe
Plantation State Historic Site, Beech Island and Miles Park.
This includes Interstate 520 in Georgia between mile markers 9 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3325 8205 3343 8201 3340 8150 3315 8155
3314 8156
TIME...MOT...LOC 2102Z 279DEG 31KT 3333 8195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
gpl3 follow-up statements
981
WWUS52 KCAE 062116
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
516 PM EDT Tue Jun 6 2023
GAC033-245-SCC003-011-062130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-230606T2130Z/
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
516 PM EDT Tue Jun 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTH CENTRAL BURKE...SOUTHEASTERN RICHMOND...SOUTHWESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
At 516 PM EDT, a severe thunderstorm was located over Jackson, or 10
miles northwest of Savannah River Site, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Savannah River Site, New Ellenton, Jackson, McBean, Augusta Regional
Airport, Audubon's Silver Bluff Sanctuary, New Savannah Bluff Lock &
Dam Park, Savannah River Site Badge Office, Savannah River Site H
Canyon, Bennock Mill, Savannah River Site K Complex, Shell Bluff
Landing, Phinizy Swamp Nature Park, Redcliffe Plantation State
Historic Site and Beech Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3325 8203 3343 8195 3340 8150 3315 8155
3314 8156
TIME...MOT...LOC 2116Z 269DEG 30KT 3332 8183
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
gpl696
WWUS52 KCAE 062123
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
523 PM EDT Tue Jun 6 2023
GAC033-245-SCC003-011-062130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-230606T2130Z/
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
523 PM EDT Tue Jun 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTH CENTRAL BURKE...SOUTHEASTERN RICHMOND...SOUTHWESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
At 523 PM EDT, a severe thunderstorm was located over Jackson, or
near Savannah River Site, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Savannah River Site, New Ellenton, Jackson, Shell Bluff Landing,
Audubon's Silver Bluff Sanctuary, Savannah River Site Badge Office,
Savannah River Site H Canyon, Bennock Mill and Savannah River Site K
Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3324 8197 3342 8186 3340 8150 3315 8155
3314 8156
TIME...MOT...LOC 2123Z 279DEG 31KT 3331 8176
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
gpl675
WWUS52 KCAE 062127
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
527 PM EDT Tue Jun 6 2023
GAC033-245-SCC003-011-062137-
/O.EXP.KCAE.SV.W.0024.000000T0000Z-230606T2130Z/
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
527 PM EDT Tue Jun 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND...SOUTHWESTERN BARNWELL AND SOUTHWESTERN AIKEN
COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3324 8197 3342 8186 3340 8150 3315 8155
3314 8156
TIME...MOT...LOC 2127Z 279DEG 31KT 3331 8176
$$
gplWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:35 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 6, 2:35 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Columbia SC 235 PM EDT Tue Jun 6 2023 .SYNOPSIS... A series of upper disturbances will support isolated to scattered afternoon and evening showers and thunderstorms this afternoon and Wednesday. A cold front will sink south through the area by Thursday with increased chances of storms Wednesday night and Thursday, before drier weather is expected Friday and Saturday. A low pressure system moving into the Ohio Valley is expected to spread deep moisture into the area Monday as a cold front approaches from the west. && .NEAR TERM /THROUGH TONIGHT/... A blocking pattern remains in place over the CONUS this afternoon with a strong ridge in the Great Plains and a persistent upper low centered over New England. This upper pattern is responsible for ushering smoke from Ontario wildfires into the region producing hazy skies for most this afternoon. At the surface, we have a weak boundary moving through North Carolina sinking south towards the forecast area. This boundary along with any remnant outflow boundaries from morning convection will likely aid in shower and thunderstorm development during the next few hours. The latest satellite imagery depicts scattered cumulus developing across the region with more robust development over Central Georgia where showers and thunderstorms have recently formed. Isolated to scattered showers and thunderstorms are likely to develop in and/or move into our area during the next few hours. The latest SPC outlook has expanded the Marginal (1/5) risk for severe weather across the entire CWA. SPC Mesoanalysis shows high CAPE values at or above 2000 J/Kg across the majority of the CWA in addition to PWATs over an inch. Modeled soundings show an Inverted-V signature in the lower levels of the atmosphere and a mid-level dry layer. This implies that any thunderstorms that form have the potential to become strong to severe possibly producing strong downburst winds and hail. Latest guidance suggests that convection will wind down quickly this evening, especially after sunset with the loss of daytime heating. Quiet weather is expected tonight once convection diminishes under clear to mostly clear skies. Temperatures are largely on track this afternoon with forecast highs in the upper 80s to near 90 degrees cooling into the lower to mid 60s by daybreak. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday and Wednesday night...Deep closed low centered over New England continues to dominate the eastern CONUS with an omega block still in place with ridge in the Upper Midwest and another closed low out west. Several short wave troughs will be rotating through the base of the long wave trough mainly across North Carolina until late in the day or overnight as stronger forcing will be possible. As the low-mid level flow becomes west, drier air is expected to advect into the area with mos indicating dew points in the 50s through the morning into the afternoon. Stronger instability appears to be focus in the coastal plain most of the day...so went with lower pops in the Midlands. However, by late in the afternoon and especially after 00z...moisture will again increase as a cold front pushes south through the area from North Carolina. Lift may be enhanced by short wave troughs. Deep layer shear appears to increase to possibly above 40 kts by evening maybe a little stronger in the Pee Dee. Expect scattered showers and thunderstorms moving southeast across the Midlands late afternoon and evening with more isolated storms southwest across CSRA. The front appears to stall near the Savannah river late overnight and a few storms/showers may linger...however instability appears weak. High temps in the upper 80s to low 90s appears on track. Lows mainly in the low to mid 60s. Thursday and Thursday night...Cold front south of the area or near the Savannah River. Weak isentropic lift focused in the CSRA and south Midlands mainly through the morning then weakening. Still uncertainty as to where the front will be located in the afternoon but think it will be south of the area. Precipitation may be more stratiform given the front more likely south of the area. Stayed close to the blend pop guidance which has highest pops in the CSRA near the boundary as low level convergence will be stronger there. Lower pops in the north Midlands where moisture will be more limited. Latest guidance has precipitable water likely less than an inch and maybe near 0.5 inch from the north Midlands to the Pee Dee. Stronger instability in the coastal plain. Risk of severe weather appears to be south of the area across eastern/coastal GA. NBM max temp guidance shows spread in the members. With extensive clouds and some showers mainly in the morning and weak cold advection in the afternoon, favor cooler guidance. So highs in the mid to upper 70s north to mid 80s south. Cooler temps expected overnight with clearing...temps mainly in the mid to upper 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The upper pattern appears to change Friday as the deep low over New England shifts northeast and the flow becomes more zonal across the Carolinas. Air mass appears dry with pressure ridge building in from the mid Mississippi Valley. Precipitable water below 1 inch through Saturday then increasing Sunday as the low-level flow becomes more south. Ensembles showing an anomalous upper trough centered over the Great Lakes region with a deepening surface low over the Ohio Valley. Some differences on the amplitude of the trough but expect moisture to increase Monday ahead of a cold front approaching from the west...so good chance showers and thunderstorms. So will continue mainly diurnally driven convection Sunday and especially Monday. Seasonable Temperatures through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR Conditions Expected Outside of Convection.... Afternoon satellite imagery depicts scattered cumulus developing across the region with more robust development over Central Georgia. Isolated to scattered showers and thunderstorms are likely to develop during the next few hours. Confidence is highest at OGB/AGS/DNL where a TEMPO group for thunderstorms has been added. Will monitor trends and adjust TAFs as needed as development is possible at all terminals this afternoon. Any thunderstorms that develop have the potential to become strong to severe possibly producing strong downburst winds and hail. Latest guidance suggests that convection will wind down quickly this evening, especially after sunset with the loss of daytime heating. No significant restrictions are expected tonight and through the remainder of the TAF period. EXTENDED AVIATION OUTLOOK...Additional showers and thunderstorms are possible Wednesday afternoon and evening and on Thursday that may result in brief restrictions at the terminals. No restrictions are anticipated at this time through at least Saturday Night. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 6, 3:49 AM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 349 AM EDT Tue Jun 6 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 349 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected with some storms possibly becoming strong to severe. Isolated damaging wind gusts and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered showers and thunderstorms are expected on Wednesday into Thursday as a cold front moves through the region. Some storms may become strong to severe. Isolated damaging wind gusts and large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 4:31 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
431 PM EDT Tue Jun 6 2023
GAZ063>065-077-062115-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
431 PM EDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke and southwestern
Richmond Counties through 515 PM EDT...
At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Warrenton to 6 miles southwest
of Harlem to 6 miles southwest of Fort Gordon. Movement was southeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Hephzibah, McBean, Blythe, Keysville, Leitner Lake
Conference Center, Adamsville, Bath-Edie, Pea Patch Aerodrome,
Autney, Shell Bluff, Ellwood and Diamond Lakes Regional Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3338 8255 3337 8245 3340 8210 3317 8177
3310 8194 3310 8228 3322 8223 3326 8225
3327 8229 3331 8234 3331 8239 3334 8244
3334 8250 3336 8253 3335 8255
TIME...MOT...LOC 2031Z 299DEG 24KT 3337 8255 3335 8241 3335 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
gplSpecial weather statement, Jun 6, 5:02 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
502 PM EDT Tue Jun 6 2023
GAZ065-077-SCZ030-035-062145-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
502 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Burke,
southeastern Richmond, western Barnwell and southwestern Aiken
Counties through 545 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Augusta Regional Airport, or 9 miles south of Augusta, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Savannah River Site, Plant Vogtle, Hephzibah, New Ellenton, Jackson,
McBean, Augusta Regional Airport, Audubon's Silver Bluff Sanctuary,
New Savannah Bluff Lock & Dam Park, Savannah River Site Badge Office,
Westover, Savannah River Site H Canyon, Bennock Mill, Miles Park,
Savannah River Site K Complex, Richmond County Recreation Center,
Shell Bluff, Shell Bluff Landing, Phinizy Swamp Nature Park and
Redcliffe Plantation State Historic Site.
This includes Interstate 520 in Georgia between mile markers 8 and
13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3320 8211 3344 8202 3340 8147 3311 8160
3310 8162 3309 8161 3308 8161 3306 8162
TIME...MOT...LOC 2101Z 279DEG 31KT 3334 8196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:31 PM EDT | Special Weather Statement | CAE | Richmond | 44 min |
| Jun 6, 5:02 PM EDT | Special Weather Statement | CAE | Burke | 43 min |
| Jun 6, 5:14 PM EDT | Special Weather Statement | CAE | Burke | 61 min |
| Jun 6, 6:41 PM EDT | Special Weather Statement | CAE | Burke | 49 min |
| Jun 6, 7:48 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.